Community forum addresses opioid epidemic in Washtenaw County

Nursing Prof.Stephen Strobbe introduces panelists for a discussion of the dangers of opium at the Ann Arbor District Library on Tuesday.

Nursing Prof.Stephen Strobbe introduces panelists for a discussion of the dangers of opium at the Ann Arbor District Library on Tuesday. Buy this photo
Arnold Zhou/Daily

 

Tuesday, November 15, 2016 - 11:41pm

An opioid addiction epidemic that has taken lives across the country has had significant impacts in Washtenaw County, prompting the community forum “An Opioid Crisis in Washtenaw County: What Can We Do?” Tuesday at the Ann Arbor District Library.

The event was hosted by the University of Michigan Depression Center, part of the Bright Nights community forum series.

Nursing Prof. Stephen Strobbe began the forum by outlining the scope of the opioid epidemic locally and nationally, as well as suggesting causes of the crisis.

Strobbe said there were 48,000 opioid-related overdoses in 2015 alone, a number that has been rising exponentially. He attributed the primary cause of addiction to opioid prescribing practices in the United States.

“There were enough prescriptions written in the past year to supply every single adult in the United States with a bottle of opioid medication,” he said.

Strobbe highlighted in particular the role health care practitioners play, saying the number of opioid prescriptions that have been written for between 1999 and 2014 have quadrupled as managing patient pain has become a priority in treatment.

Localizing the issue, Strobbe noted that in Washtenaw County in 2011, there were 29 opioid related deaths. In 2014, there were more than 65.

“So what has happened here at home?” Strobbe asked the crowd. “The graphs look very similar to what they do nationally and that is that we saw a marked increase in just the period from 2011 to 2014 among Washtenaw County residents alone.”

According to the Washtenaw County Public Health Opioid Report from June of this year, since October 2015, there have been about 20 Washtenaw County residents who have overdosed on opioids. Of those incidences of overdose, 25 percent of overdoses were fatal.

Opioid and heroin overdose data show that there have been 45 opioid-related deaths in Washtenaw County in 2016.

Marci Scalera, clinical and substance use disorder services director of the Community Mental Health Partnership of Southeast Michigan, emphasized the importance of talking about this crisis and the work her organization is currently doing to address the issue.

“Many people don’t have an understanding of how prevalent the problem is, so we are … wanting to ensure that people understand that this is a problem, we want to reduce stigma, we want to save lives and we want to get folks into treatment,” Scalera said.

Nursing Prof. Gina Dahlem also highlighted several successful efforts to train Washtenaw County community members on how to administer opioid overdose reversal medications.

“Since we first started to train the sheriff’s department in August 2015, within the first two weeks, we had our first officer that was able to use (intranasal) naloxone to reverse an opioid overdose,” Dahelm said.

Two of the other panelists, former heroin addicts who are currently in long-term recovery, also shared their experiences.

“At the very end of my addiction, I was sleeping in my car for weeks at a time, I weighed 30 pounds less than what I weigh today, my hair was falling out,” said Washtenaw County resident Ashton Marr, an Eastern Michigan University student. “I was miserable, I was tired and I knew I couldn’t go on like that.”

While many panelists focused on the success of training efforts and community involvement in the administration of opioid overdose reversal drugs, Dahlem also noted how to recognize an overdose during a Q&A session after the panel.

“If the person does not respond in a loud voice and you see signs of shallow breathing … blue lips, blue fingernails, lack of oxygenation, as well as unconsciousness … then you can suspect that person is in opioid overdose,” Dahlem said.